Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 14, NWS Tallahassee, FL

January 27, 2018Franklin County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at Jan 27, 2018, 9:31 AM EST for Franklin County, Walton County, Florida. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2018, 9:31 AM EST (14:31 UTC)
Expired
Jan 28, 2018, 4:00 AM EST
In force
18 hr
Issued by
NWS Tallahassee, FL

Counties Franklin County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WHUS42 KTAE 271431
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
931 AM EST Sat Jan 27 2018

...HIGH RIP CURRENT RISK FOR WALTON AND FRANKLIN COUNTY BEACHES
TODAY...

FLZ108-115-280900-
/O.NEW.KTAE.RP.S.0014.180127T1431Z-180128T0900Z/
South Walton-Coastal Franklin-
931 AM EST Sat Jan 27 2018 /831 AM CST Sat Jan 27 2018/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect through late tonight. 

* SURF HEIGHT...2 to 4 feet.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Jan 27, 6:44 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 27, 6:44 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
644 AM EST Sat Jan 27 2018

.AVIATION [Through 12Z Sunday]...

VFR conditions will prevail at least through the afternoon and
early evening with cigs gradually lowering to around 5000 ft AGL.
Later this evening and overnight cigs will lower to IFR levels
with areas of rain sweeping across the terminals from west to
east ahead of a cold front. Winds will be east to southeast 10 to
15 kts.

&&

.PREV DISCUSSION [304 AM EST]...

.NEAR TERM [Through Today]...

Moisture will continue to increase at all levels as an upper level
trough and associated surface cold front approach from the west. By
00Z, the front should be located along or near the Mississippi River
cutting through Louisiana. A few showers may reach our far western
zones this afternoon. Otherwise, rain should hold off for the
remainder of the Tri-state area until later this evening. Highs will
be in the lower to mid 70s.

.SHORT TERM [Tonight Through Monday]...

A weak low will develop in the Gulf of Mexico this weekend and
move across Florida Sunday/Sunday night. This system will bring
widespread rain to the area tonight and Sunday. With the track of
the low trending a little further south recently, overall rainfall
amounts are limited to around 1-1.5 inches. Instability is low
and while a few thunderstorms are possible across the marine area
and even the southeast Big Bend, severe storms are not expected.
Precipitation will begin to diminish from west to east Sunday
night, with a dry forecast for Monday. Highs will be in the mid to
upper 60s. While lows are forecast in the upper 50s Sunday
morning, temperatures will drop into the upper 40s to mid 50s as
rain pushes out of the area.

.LONG TERM [Monday Night Through Saturday]...

High pressure will build in for Tuesday and Wednesday but weaken
for the second half of the week as a front pushes across the
central CONUS. Rain chances will return late in the week.
Freezing temperatures will be possible Wednesday morning with lows
expected to be in the upper 20s to lower 30s.

.MARINE...

A low that will develop in the Gulf of Mexico this weekend will
bring widespread showers and isolated thunderstorms to the marine
area, mainly Saturday night and Sunday. Winds and seas remain
elevated this morning but will decrease into the afternoon. With
these elevated conditions, a Small Craft Advisory remains for the
offshore waters.

.FIRE WEATHER...

No fire weather concerns.

.HYDROLOGY...

A weak area of low pressure that will move across the eastern Gulf
of Mexico this weekend will bring widespread showers to the area.
This will result in around 1 to 1.5 inches of rain with isolated
higher amounts possible. Based on these amounts, flooding is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  59  68  53  66 /  10  80  90  50  10
Panama City   69  59  66  52  65 /  10  70  80  20   0
Dothan        70  59  66  49  64 /  20  80  90  20   0
Albany        71  58  67  50  65 /  10  80  90  50   0
Valdosta      70  57  67  54  64 /   0  70  80  60  10
Cross City    74  58  70  56  67 /   0  50  80  60  10
Apalachicola  66  59  65  54  64 /  10  70  80  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory until 4 PM EST this afternoon for Waters
     from Suwannee River to Apalachicola FL from 20 to 60 NM-
     Waters from Apalachicola to Mexico Beach FL from 20 to 60
     NM-Waters from Mexico Beach to Okaloosa Walton County Line
     FL from 20 to 60 NM.

&&

NEAR TERM...Barry
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Barry
MARINE...Fieux
FIRE WEATHER...Barry
HYDROLOGY...Fieux

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.